Florida, 2008

Winter Weather in Florida, January 3, 2008

January 3, 2008 · NWS MLB · 2 events in 2 counties and zones

A cold front swept across central Florida bringing a cold onshore wind flow and a few snow flurries along the coast of Volusia and Brevard counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cold front swept across central Florida bringing a cold onshore wind flow and a few snow flurries along the coast of Volusia and Brevard counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 3, 5:16 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 3, 5:16 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
516 AM EST THU JAN 3 2008

.DISCUSSION...

CURRENTLY...STRONG NW WINDS ARE PRODUCING VERY COLD WIND CHILLS IN
THE UPPER TEENS AND 20S. TEMPS HAVE FALLEN BELOW FREEZING AT MANY
LOCATIONS AWAY FROM THE COAST. WINDS SHOULD DECREASE A BIT AS WE
APPROACH SUNRISE AND ALLOW TEMPS TO FALL EVEN FURTHER. AS
EXPECTED...THE IMMEDIATE COAST HAS SO FAR ESCAPED FREEZING TEMPS
IN PART DUE TO A DECK OF MARINE STRATOCU BRUSHING THE COAST. NO
LOW TEMP RECORDS HAVE BEEN TIED OR BROKEN AS OF 5 AM. NWS DOPPLER
RADAR IS SHOWING SOME VERY LIGHT PRECIP OFFSHORE OVER THE ATLC.
THIS ACTIVITY HAS GRADUALLY BEEN EDGING CLOSER TO THE COAST.

TODAY...STRONG HIGH PRESSURE WILL CONTINUE TO MOVE EAST ACROSS THE
TN VALLEY TODAY. IN RESPONSE...WINDS WILL TURN N/NE AND ALLOW A
LARGE AREA OF COLD AIR STRATOCU OVER THE ATLC TO SPREAD INLAND
AND MODIFY THE VERY DRY AIRMASS. QUITE WINDY ALONG THE COAST WITH
SUSTAINED WINDS 20-25 MPH WITH HIGHER GUSTS AROUND 30 MPH. NOT AS
WINDY FARTHER INLAND BUT STILL GUSTY. TEMPS WILL REMAIN MUCH BELOW
NORMAL...ONLY REACHING AROUND 50 FAR NORTH TO THE UPPER 50S FAR
SOUTH. ALTHOUGH NOT AS COLD AS YESTERDAY...MORE CLOUD COVER MAY
MAKE IT FEEL COLDER ESP NEAR THE COAST.

DO NOT EXPECT ANY MEASURABLE PRECIP TODAY BUT OCCASIONAL
SPRINKLES CAN BE EXPECTED MAINLY NEAR THE COAST. THERE WILL BE A
PERIOD THIS MORNING WHEN IT WILL BE COLD ENOUGH TO SUPPORT SNOW
FLURRIES MAINLY ALONG THE IMMEDIATE VOLUSIA AND BREVARD COASTLINE.

TONIGHT...NE FLOW AND CLOUD COVER WILL HOLD LOW TEMPS ABOVE
FREEZING JUST ABOUT EVERYWHERE IN EC FL. ONLY EXCEPTION MAY
PORTIONS OF LAKE COUNTY WHERE ENOUGH DRY AIR...LIGHT WINDS AND
RADIATIONAL COOLING ALLOW TEMPS TO APPROACH 32 DEGREES. HAVE
DECIDED NOT TO ISSUE A FREEZE WATCH FOR LAKE COUNTY BASED ON THE
ISOLATED AND BRIEF DURATIONS OF FREEZING TEMPS POSSIBLE.

FRIDAY-WEDNESDAY...TROUGH ALOFT BECOMES ZONAL FRIDAY ELONGATING THE
SURFACE HIGH INTO THE WESTERN ATLANTIC THEN WEAK RIDGE MOVES OVERTOP
THE PENINSULA SATURDAY. RIDGE ALOFT BECOMES MORE PRONOUNCED SUNDAY
AND REMAINS/BUILDS OVER THE AREA THE REST OF THE FORECAST AS WARM AIR
ADVECTION AHEAD OF A  DEEPENING TROUGH OVER THE EASTERN PACIFIC/WEST
OF U.S. MOVING SLOWLY OUT OF THE GREAT BASIN/SOUTHWEST REGIONS TO
THE MIDDLE THIRD OF THE NATION BUILDS DEEP LAYER RIDGING OVER THE
SOUTHEAST AND FLORIDA.

PUT IN A SMALL POP OVER COASTAL WATERS AND ALONG THE COAST AS WEAK
500-250MB TROUGH MOVING ACROSS THE AREA MAY PROVIDE ENOUGH
DIVERGENCE ALOFT TO TRIGGER A COUPLE OF SHOWERS. AFTER FRIDAY...
SURFACE HIGH PRESSURE RIDGE AXIS STAYING NORTH OF FLORIDA ENSURES
CONTINUED ONSHORE FLOW WITH STABLE MARINE AIR MASS LIMITING RAIN
CHANCES TO LESS THAN 15 PERCENT.

FRIDAY WILL SEE TEMPERATURES IN THE 60S WHICH IS STILL SEVERAL
DEGREES BELOW CLIMO THEN AROUND THEIR CLIMO LOW 70S SATURDAY. BY
SUNDAY DAYTIME HIGHS PROGGED TO BE AT OR ABOVE NORMAL AND STAY THERE
THROUGH WEDNESDAY. ONSHORE FLOW WILL HAVE HAD ABOUT A DAY TO TRY AND
MODIFY THE CHILLY AIR MASS AND BRING OVERNIGHT/MORNING LOWS TO A
COUPLE OF DEGREES BELOW CLIMO UPPER 40S/LOW 50S SATURDAY MORNING
THEN AT OR ABOVE CLIMO VALUES THROUGH WEDNESDAY.

&&

.AVIATION...MARINE STRATOCUMULUS CLOUDS ALREADY BRUSHING THE
VOLUSIA AND BREVARD COASTS WILL GRADUALLY SPREAD INLAND NEXT 12
HOURS WITH BKN-OVC CIGS BTWN FL040-050.

&&

.MARINE...HAVE EXTENDED THE GALE WARNING FOR THE OFFSHORE WATERS
THROUGH 15Z THIS MORNING. BUOY 009 CONTINUES TO RECORD FREQUENT
GUSTS TO GALE FORCE WITH 9-10 FT SEAS. OFFSHORE (NW) WIND
COMPONENT KEEPING SEAS MORE SUPPRESSED CLOSE TO THE COAST. MELB
BEACH WAVE GAUGE REPORTS 4-5 FT SEAS. WINDS WILL VEER TO A SLIGHT
ONSHORE COMPONENT (N/NE) BY AFTERNOON WHICH WILL BRING HIGHER SEAS
CLOSER TO THE COAST. STRONG N/NW WINDS BLOWING DOWN THE
INTRACOASTAL WATERWAY WILL PRODUCE VERY ROUGH CONDITIONS.

FRIDAY-MONDAY...WINDS VEER TO THE NORTHEAST AND DIMINISH TO
AROUND 20 KNOTS FRIDAY THEN LESS THAN 20 KNOTS BY SATURDAY AND
REMAIN LESS THAN 20 KNOTS THROUGH MONDAY. SEAS SUBSIDE TO LESS
THAN 7 FEET OUTSIDE THE GULF STREAM BY SATURDAY NIGHT AND
EVERYWHERE SUNDAY. LONG EASTERLY FETCH WILL MAINTAIN LONG PERIOD
EASTERLY SWELL WHICH SHOULD KEEP SEAS NEAR 4 TO 6 FEET A FEW MILES
OFF THE COAST AND 6 TO 7 FEET BEYOND A FEW MILES OF SHORE.

&&

.FIRE WEATHER...DEVELOPING ONSHORE FLOW WILL MODIFY THE VERY DRY
AIRMASS BUT NW INTERIOR SECTIONS MAY STILL SEE AROUND 4 HOURS OF
CRITICAL RH. IN ADDITION...N/NE 20 FT WINDS WILL APPROACH 15 MPH
SO MAY NOT NEED DURATION CRITERIA TO REACH RED FLAG CONDS. AS A
RESULT HAVE DECIDED TO UPGRADE FIRE WEATHER WATCH TO A RED FLAG
WARNING IN LAKE COUNTY.

MINIMUM RH/S IN THE 40S FRIDAY THEN THE 50S SATURDAY-MONDAY AS
ONSHORE FLOW PENETRATES WELL INLAND.

&&

.CLIMATE...RECORD LOWS FOR THIS MORNING:

                    JAN 3

DAYTONA BEACH      28 (1979)
ORLANDO INTL      28 (1979)
MELBOURNE          33 (1962)
VERO BEACH         30 (1979)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  49  37  61  49 /  10  10  20  10
MCO  53  40  63  49 /  10   0  10  10
MLB  54  45  66  55 /  10  10  20  10
VRB  57  47  65  56 /  10  10  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WARNING UNTIL 9 AM EST THIS MORNING FOR COASTAL VOLUSIA-
     INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN BREVARD-ST.
     LUCIE.

     WIND CHILL WARNING UNTIL 9 AM EST THIS MORNING FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     HARD FREEZE WARNING UNTIL 9 AM EST THIS MORNING FOR INLAND
     VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN LAKE.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 4 PM EST THIS
     AFTERNOON FOR NORTHERN LAKE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 AM EST FRIDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
     JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     GALE WARNING UNTIL 10 AM EST THIS MORNING FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...KELLY
LONG TERM....WIMMER
Hazardous weather outlook, Jan 3, 6:31 AM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
631 AM EST THU JAN 3 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-031500-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
631 AM EST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
STRONG NORTH TO NORTHEAST WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS
UP TO 35 MPH WILL OCCUR ALONG THE COAST. NOT AS WINDY OVER THE
INTERIOR BUT WINDS WILL GUST TO 25 MPH.

...EXCESSIVE COLD IMPACT...
THE COLDEST TEMPERATURES OF THE SEASON WILL OCCUR THIS MORNING
WITH SUB FREEZING TEMPERATURES ACROSS INTERIOR SECTIONS RANGING
FROM THE MID 20S TO THE LOWER 30S. NORTHWEST WINDS OF 10 TO 15 MPH
WITH HIGHER GUSTS WILL PRODUCE VERY COLD WIND CHILLS IN THE UPPER
TEENS AND 20S EARLY THIS MORNING. TEMPERATURES WILL RISE ABOVE
FREEZING AT ALL LOCATIONS BY 9AM.

...WIND AND SEA IMPACT...
NORTH TO NORTHEAST WINDS OF 20 TO 30 KNOTS WILL PRODUCE SEAS OF 7
TO 14 FEET. GUSTS TO GALE FORCE WILL OCCUR THIS MORNING ESPECIALLY
OFFSHORE. THE STRONG AND GUSTY WINDS WILL PRODUCE VERY ROUGH
CONDITIONS ON THE INTRACOASTAL WATERWAY.

...FIRE WEATHER IMPACT...
GUSTY WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY TO PRODUCE A
FIRE DANGER OVER LAKE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEAS WILL BEGIN TO DECREASE ON FRIDAY AS THE WINDS DIMINISH AND
SHIFT TO THE NORTHEAST. NEVERTHELESS...SEAS ARE EXPECTED TO
REMAIN AT OR ABOVE 5 FEET OVER THE NEAR SHORE WATERS SOUTH OF
CAPE CANAVERAL INTO THE WEEKEND. OVER THE OFFSHORE WATERS...SEAS
ARE EXPECTED TO REMAIN AT OR ABOVE 5 FEET INTO EARLY NEXT WEEK.
THE RIP CURRENT THREAT WILL INCREASE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Volusia

When
January 3, 8:10 AM EST to 8:50 AM EST
Where
Volusia forecast zone
Reported by
Official NWS Observations
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A cold early morning flow off the Atlantic Ocean produced brief snow flurries along the coast of Volusia County.

Winter Weather, Brevard

When
January 3, 8:20 AM EST to 8:50 AM EST
Where
Brevard forecast zone
Reported by
Newspaper

A cold early morning flow off the Atlantic Ocean produced brief snow flurries along the coast of Brevard County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77584, 77585.